Hello Guest, Welcome to Apnea Board !
As a guest, you are limited to certain areas of the board and there are some features you can't use.
To post a message, you must create a free account using a valid email address.

or Create an Account



Waking up with rapid heartbeat
#1
Good afternoon everyone,

I am new to this forum but I have been using a Cpap for almost 1.5 years with positive results. Unfortunately this week I started to have issues. I wil try to make this short as possible but please bare with me.

I had a scheduled stress test on Tuesday and my doctor stopped one of my blood pressure meds the night before and the morning of the test. I woke up early Tuesday morning with my heart racing harder than I can ever recall with my Cpap on. Felt exhausted. I went to the stress test and they ended up not doing the test but did an echocardiogram at rest and it came up without issue but I still had the rapid heart beat but they felt taking the blood pressure meds should do the trick. They were right. As soon as I was home took the meds and felt better within an hour. Slept fine Tuesday PM/Wednesday morning. Felt OK for most of the day on Wed and then around 6 pm my heart felt like it sped up. Not nearly as fast but I went to the ER where I was kept for observation and had blood work, X-ray of chest, ekg's & even a nuclear stress test which all came out negative and without concern about my heart.

Thursday night/Friday woke up again with a rapid heartbeat. Walked around and it settled down but nervous about going back to bed. I spoke to a respiratory therapist and she reviewed my results over the last month and she could see there was events and recommended setting Cpap to 1 pressure (avg between 10.7 - max 11.5) instead of autoset. Went to see my primary and thought maybe it was anixety from this weeks events. Friday night/Saturday morning I slept for 7 hours without an issue. I had lots of energy and felt better. Then this morning I woke up at 2 again with the rapid heartbeat and felt so drained. I was awake until 6 am and then fell asleep for about 2 hrs and then had the same issue. I did check the Cpap and it was at 10.2 for pressure each time.

That takes us to right now. I will be calling my sleep doctor in the morning and hopefully I can be seen, but do any of you have any thoughts on if it might be as simple as locking in a certain pressure versus auto set?

Thank you all for listening and any thoughts are greatly appreciated.
Reply
#2
Was the blood pressure medication Metoprolol or a similar beta blocker? If so, stopping it abruptly causes some major fight or flight phenomena in some people. They need to be weaned off gradually. Search for "metoprolol withdrawal symptoms" and you'll see what I'm talking about.
Reply
#3
I'm no doctor, but I am a cardiac patient. Was the discontinued mediation a beta blocker?
I have been told that people with sleep apnea often also have a-fib.

I would ask to have a 24 hour monitor put on to see what the rhythm is during these periods of "rapid" heart beat.
Runs of arrhythmia can be episodic and not caught without extended monitoring.

I have no explanation for why a single pressure would be recommended.
INFORMATION ON APNEA BOARD FORUMS OR ON APNEABOARD.COM SHOULD NOT BE CONSIDERED AS MEDICAL ADVICE. ALWAYS SEEK THE ADVICE OF A PHYSICIAN BEFORE SEEKING TREATMENT FOR MEDICAL CONDITIONS, INCLUDING SLEEP APNEA. INFORMATION POSTED ON THE APNEA BOARD WEB SITE AND FORUMS ARE PERSONAL OPINION ONLY AND NOT NECESSARILY A STATEMENT OF FACT.
Reply


#4
(05-08-2016, 02:23 PM)tmoody Wrote: Was the blood pressure medication Metoprolol or a similar beta blocker? If so, stopping it abruptly causes some major fight or flight phenomena in some people. They need to be weaned off gradually. Search for "metoprolol withdrawal symptoms" and you'll see what I'm talking about.

Thanks for responding Tmoody. Yes it was metoprolol. So being off for two doses could cause this problem potentially?
Reply
#5
Oh yes. Beta blockers interfere with the mechanism that regulates heartbeat rate. They make it harder for the heart to speed up if you suddenly get up off the couch and try to run upstairs. (I did this once, and I fainted at the top). By preventing the heart from speeding up, they thus reduce blood pressure. So suddenly stopping this medication can allow your heart rate to jump up.

After a couple such fainting episodes, my Dr took me off beta blockers and prescribed an ACE-inhibitor instead. These work entirely differently, relaxing the muscles in the arterial walls instead of interfering with heart rate.

Beta blockers are an older medication for high BP. There are better approaches now that are more precisely targeted.
Reply
#6
In my experience, and that of many others, living on Metoprolol is like driving with the hand brake on. You get used to it, but you're definitely sluggish. When you stop taking it, small levels of excitation can send your heart rate soaring, and the feeling can be very alarming. I was on a low dose, and I cut it in half for a week before stopping. Even then, after taking the last dose I had two days of high anxiety.

Keep in mind that it's normal for your pulse rate to go up during REM sleep, add to that the un-braking effect of Metoprolol withdrawal, and you can expect some white knuckle times.

Verify everything you read here with your doctor, but I thought it might be helpful to share my experience.
Reply


#7
(05-08-2016, 02:39 PM)Sn00zeAlarm Wrote: Oh yes. Beta blockers interfere with the mechanism that regulates heartbeat rate. They make it harder for the heart to speed up if you suddenly get up off the couch and try to run upstairs. (I did this once, and I fainted at the top). By preventing the heart from speeding up, they thus reduce blood pressure. So suddenly stopping this medication can allow your heart rate to jump up.

After a couple such fainting episodes, my Dr took me off beta blockers and prescribed an ACE-inhibitor instead. These work entirely differently, relaxing the muscles in the arterial walls instead of interfering with heart rate.

Beta blockers are an older medication for high BP. There are better approaches now that are more precisely targeted.

I am on a few meds for hypertension. Metorprolol, Amlodipine, losartan and hydrochlorothiazide and have been for awhile.
(05-08-2016, 02:55 PM)tmoody Wrote: In my experience, and that of many others, living on Metoprolol is like driving with the hand brake on. You get used to it, but you're definitely sluggish. When you stop taking it, small levels of excitation can send your heart rate soaring, and the feeling can be very alarming. I was on a low dose, and I cut it in half for a week before stopping. Even then, after taking the last dose I had two days of high anxiety.

Keep in mind that it's normal for your pulse rate to go up during REM sleep, add to that the un-braking effect of Metoprolol withdrawal, and you can expect some white knuckle times.

Verify everything you read here with your doctor, but I thought it might be helpful to share my experience.

Thank you Tmoody for being candid. I very much appreciate that.
Reply
#8
Metoprolol Succinate (which is an extended release form) is often first line med for certain arrhythmias.
It's not a heavy hitter for blood pressure. It will slow rate.
When discontinued, it should be discontinued with a taper to prevent rebound effect.

I take it. I had to d.c. it for my last Lexiscan stress test. I experienced no problem being off it for the test.

My sister has a-fib; and they use Metoprolol Succinate for her -- but, also put her on a blood thinner.
INFORMATION ON APNEA BOARD FORUMS OR ON APNEABOARD.COM SHOULD NOT BE CONSIDERED AS MEDICAL ADVICE. ALWAYS SEEK THE ADVICE OF A PHYSICIAN BEFORE SEEKING TREATMENT FOR MEDICAL CONDITIONS, INCLUDING SLEEP APNEA. INFORMATION POSTED ON THE APNEA BOARD WEB SITE AND FORUMS ARE PERSONAL OPINION ONLY AND NOT NECESSARILY A STATEMENT OF FACT.
Reply
#9
Thank you all for being so kind to a complete stranger. It's nice to see that still exists.
Reply


#10
(05-08-2016, 03:21 PM)MikeZZ Wrote: Thank you all for being so kind to a complete stranger. It's nice to see that still exists.

There is something seriously wrong with the people on this board. I have seen none of the hate and vitriol that I am use to in the internet.

I am beginning to suspect everyone here are bot's and this is all just a test by my doctors to see how I react to the lack of confrontation and anger.

Smile
I am not a Medical professional and I don't play one on the internet.
Started CPAP Therapy April 5, 2016
I'd Rather Be Sleeping
Reply


Possibly Related Threads...
Thread Author Replies Views Last Post
  Keep waking up GKsleep 6 192 01-19-2017, 07:01 PM
Last Post: sonicboom
  Waking up/Air pressure eddieo 29 884 01-05-2017, 10:36 AM
Last Post: Sleeprider
  Palpitation when waking up at midnight sjishan 10 399 01-01-2017, 12:04 AM
Last Post: robertbuckley
  Still waking up... can someone help? mcsheltie 25 1,236 12-17-2016, 03:39 AM
Last Post: kwhenrykerr
  Need help with waking up at 4am Judy1843 12 672 11-29-2016, 05:36 PM
Last Post: Galactus
  Resp rate drop off before waking sclaire 8 521 09-11-2016, 02:49 PM
Last Post: klv329
  Mask sounding like elephant calls and waking me all night mummer1962 3 404 07-20-2016, 07:31 PM
Last Post: trish6hundred

Forum Jump:




About Apnea Board

Apnea Board is an educational web site designed to empower Sleep Apnea patients.

For any more information, please use our contact form.